Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 65, NWS Las Vegas, NV

October 19, 2015Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Oct 19, 2015, 11:20 PM MST for Mohave County, Arizona. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 19, 2015, 11:20 PM MST (06:20 UTC)
Expired
Oct 20, 2015, 12:15 AM MST
In force
55 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 164 km from the middle of the area, began a volume at 06:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 6.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2015-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2015-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

108 
WUUS55 KVEF 200620
SVRVEF
AZC015-200715-
/O.NEW.KVEF.SV.W.0065.151020T0620Z-151020T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1120 PM MST MON OCT 19 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST MOHAVE COUNTY IN NORTHWESTERN ARIZONA...

* UNTIL 1215 AM MST

* AT 1118 PM MST...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
  WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 12 MILES NORTHWEST OF BAGDAD TO 6 MILES SOUTHWEST OF
  MILEPOST 160 ON HWY 93...AND MOVING NORTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WIKIEUP AND BURRO CREEK CAMPGROUND AND HIGHWAY 93 AND INTERSTATE 
  40. 

THIS INCLUDES INTERSTATE 40 IN ARIZONA BETWEEN MILE MARKERS 71 AND
93.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3443 11361 3520 11373 3524 11333 3441 11334
TIME...MOT...LOC 0618Z 158DEG 19KT 3471 11331 3432 11328 

$$

JH
2 follow-up statements
588 
WWUS55 KVEF 200648
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1148 PM MST MON OCT 19 2015

AZC015-200715-
/O.CON.KVEF.SV.W.0065.000000T0000Z-151020T0715Z/
MOHAVE AZ-
1148 PM MST MON OCT 19 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM MST
FOR SOUTHEAST MOHAVE COUNTY...

AT 1147 PM MST...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 16 MILES SOUTHWEST OF CROSS MOUNTAIN TO NEAR BURRO
CREEK CAMPGROUND...MOVING NORTH AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
WIKIEUP AND BURRO CREEK CAMPGROUND AND HIGHWAY 93 AND INTERSTATE 40. 

THIS INCLUDES INTERSTATE 40 IN ARIZONA BETWEEN MILE MARKERS 71 AND
93.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3443 11361 3520 11373 3524 11333 3441 11334
TIME...MOT...LOC 0647Z 159DEG 33KT 3498 11343 3459 11340 

$$

JH
438 
WWUS55 KVEF 200709
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1209 AM MST TUE OCT 20 2015

AZC015-200718-
/O.EXP.KVEF.SV.W.0065.000000T0000Z-151020T0715Z/
MOHAVE AZ-
1209 AM MST TUE OCT 20 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MOHAVE COUNTY
WILL EXPIRE AT 1215 AM MST...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED A LITTLE...AND 
NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE 
THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL IS STILL 
POSSIBLE WITH THESE THUNDERSTORMS.

LAT...LON 3443 11361 3520 11373 3524 11333 3441 11334
TIME...MOT...LOC 0705Z 158DEG 19KT 3498 11343 3459 11340 

$$

MORGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 19, 8:00 PM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Oct 19, 8:00 PM MST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
800 PM PDT MON OCT 19 2015

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL BECOME CENTERED NEAR YUMA
ARIZONA AND BRING SHOWERS AND ISOLATED THUNDERSTORMS THROUGH THE
MIDDLE OF THE WEEK...MAINLY TO NORTHWEST ARIZONA AND NEARBY AREAS OF
SOUTHEAST NEVADA AND CALIFORNIA. SLIGHTLY BELOW NORMAL TEMPERATURES
CAN BE EXPECTED THIS WEEK ALONG WITH NORTH BREEZES TUESDAY AND
WEDNESDAY.
&&

.UPDATE...800 PM...RADAR RETURNS JUST SHOWING VERY WEAK ECHOS (LESS
THAN 30 DBZ) OCCASIONALLY OVER MOHAVE...LINCOLN..NYE...AND INYO
COUNTIES THIS EVENING. NO IMPACTS FROM THESE ECHOS ARE EXPECTED
THROUGH 06Z.

FOCUS THEN TURNS TO A VIGOROUS SHORTWAVE NEARING THE BAJA COAST AT
THIS HOUR. WATER VAPOR IMAGERY SHOWS THIS FEATURE JUST BEGINNING TO
ROUND THE BASE OF THE PARENT TOUGH AXIS THAT EXTENDS NORTH TO THE
ID/MT BORDER. TWO PRIMARY IMPACTS FROM THIS SHORTWAVE ARE EXPECTED
OVERNIGHT INTO TUESDAY. FIRST...IT WILL BEGIN TO SPREAD ENHANCED
NORTHERLY WINDS ACROSS THE WESTERN HALF OF THE FORECAST AREA. THIS
PROCESS IS ALREADY UNDERWAY...WITH NORTH WINDS INCREASING TO 14 KTS
AT BISHOP DURING THE PAST HOUR. THE SECOND IMPACT WILL BE INCREASING
CHANCES FOR SHOWERS AND ISOLATED THUNDERSTORMS OVER AT LEAST
SOUTHEASTERN MOHAVE COUNTY AFTER MIDNIGHT. THIS WILL BE IN RESPONSE
TO THE SHORTWAVE ROUNDING THE BASE OF THE TROUGH AND INCREASING
FORCING ACROSS WEST CENTRAL ARIZONA IN AN AREA WITH 500-1500 J/KG OF
CAPE AND MID-LEVEL LAPSE RATES GREATER THAN 7 C/KM. PRECIPITABLE
WATER HAS DECREASED DRAMATICALLY OVER THE PAST 24 HOURS AND RANGE
FROM 0.50-1.00" OVER SOUTHERN MOHAVE COUNTY. THUS RAIN RATES ARE
EXPECTED TO BE SIGNIFICANTLY LOWER THAN WHAT WAS SEEN SUNDAY
EVENING...REDUCING THE OVERALL THREAT OF FLOODING. HOWEVER 25-35 KTS
OF DEEP LAYER SHEAR AND DCAPE VALUES OF 600-1100 J/KG WOULD POINT TO
THE POTENTIAL FOR STRONG WIND GUSTS OF 35-50 MPH WITH STRONGER
STORMS THROUGH THE MORNING HOURS.

MADE A FEW TWEAKS TO THE GRIDS THROUGH TUESDAY MORNING TO ACCOUNT
FOR THE LATEST OBSERVED TRENDS AND SHORT-RANGE GUIDANCE. WILL
CONTINUE TO MONITOR OVERNIGHT AND MAKE FURTHER ADJUSTMENTS AS
NEEDED.
&&

.PREV DISCUSSION...
300 PM PDT MON OCT 19 2015

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT.

AN UNUSUAL OCTOBER WEATHER PATTERN WILL PERSIST THROUGH WEDNESDAY AS
A CLOSED UPPER LOW SPINS UP OVER THE LOWER COLORADO RIVER VALLEY AND
SOUTHWEST ARIZONA TUESDAY AND WEDNESDAY BEFORE LIFTING AWAY TO THE
FOUR CORNERS REGION. SATELLITE LOOPS SHOWED THE TROUGH CENTERED OVER
NORTH/CENTRAL NEVADA WAS BEGINNING TO STALL AND DIG DUE TO ENERGY
DIVING DOWN THE CALIFORNIA COAST. THIS WILL BE THE FEATURE THAT
SERVES TO SPIN THE SYSTEM UP AND CLOSE IT OFF. THE TRACK AND
ORIENTATION OF THE LOW WILL KEEP MOHAVE/CLARK/LINCOLN AND EASTERN
SAN BERNARDINO COUNTIES UNDER MOISTURE WRAPPING AROUND THE COUNTER
CLOCKWISE CIRCULATION TUESDAY THROUGH WEDNESDAY. THIS WILL PRODUCE
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS MOHAVE COUNTY
WITH GRADUALLY DECREASING COVERAGE OVER AREAS WEST OF THE ARIZONA
BORDER...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING HOURS.

NORTH-NORTHEAST WINDS WILL ALSO BECOME NOTICEABLE ON THE WESTERN
HALF OF THE LOW ACROSS MUCH OF SOUTHERN NEVADA AND SOUTHEAST
CALIFORNIA LATE TUESDAY THROUGH WEDNESDAY. TEMPERATURES WILL HOLD
FAIRLY CLOSE TO READINGS OBSERVED TODAY.

.LONG TERM...THURSDAY THROUGH SUNDAY.

CONFIDENCE IS MODERATE TO HIGH THAT THE UPPER LEVEL LOW THAT WILL
BRING UNSETTLED WEATHER THROUGH THE SHORT TERM WILL FINALLY PUSH
EAST OF THE AREA THURSDAY. IN IT'S WAKE NORTHWEST FLOW WITH EMBEDDED
SHORTWAVES WILL BRING DRIER AND OCCASIONALLY BREEZY CONDITIONS TO
THE REGION THROUGH THE WEEKEND. TEMPERATURES WILL REMAIN NEAR TO
SLIGHTLY BELOW NORMAL.
&&

.AVIATION...FOR MCCARRAN...ISOLATED THUNDERSTORMS MAY OCCUR IN THE
PEACH SPRINGS AND MORMON MESA CORRIDORS THIS EVENING. WINDS ARE
LIKELY TO REMAIN LIGHT AND VARIABLE...BEFORE BECOMING MORE WESTERLY
TONIGHT. ON TUESDAY...NORTH WINDS OVER 10 KTS ARE EXPECTED...ALONG
WITH A SLIGHT CHANCE OF SHRA/TSRA MAINLY AROUND THE HIGHER TERRAIN
SURROUNDING THE VALLEY DURING THE LATE AFTERNOON AND EARLY EVENING
HOURS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SLIGHT CHANCES OF SHRA/TSRA REMAIN THROUGH EARLY
EVENING LIMITED MAINLY TO THE HIGHER TERRAIN NORTH AND EAST OF LAS
VEGAS. CIGS DOWN TO 5-7K FEET NEAR SHOWER ACTIVITY. INCREASING NORTH
WINDS OF 10-20 KTS EXPECTED ACROSS INYO...ESMERALDA...AND NYE
COUNTIES THIS EVENING...THEN OVERSPREADING THE REGION TUESDAY.
CHANCES FOR SHRA/TSRA WILL PERSIST THROUGH WEDNESDAY FROM LAS VEGAS
EASTWARD.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT EXPECTED
TODAY. SPOTTERS ARE ENCOURAGED TO PASS ALONG ANY REPORTS FROM THIS
WEEKEND. PLEASE REPORT ANY ADDITIONAL IMPACTS ACCORDING TO STANDARD
OPERATING PROCEDURES.
&&

UPDATE...WOLCOTT
SHORT TERM...ADAIR
LONG TERM...WOLCOTT
AVIATION...PADDOCK

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 7:22 AM MSTSevere Thunderstorm WarningVEFMohave23 min
Oct 20, 8:08 AM MSTFlash Flood WarningVEFMohave3 hr
Oct 20, 1:46 PM MSTFlash Flood WarningVEFMohave3 hr
Oct 20, 2:15 PM MSTFlash Flood WarningVEFMohave3 hr
Oct 20, 2:43 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.